MAUDE Adverse Event Report: SYNTHES GMBH DRIVING CAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SYNTHES GMBH DRIVING CAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 03.010.475
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/23/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while inserting a tibial nail, the surgeon struck the driving cap with a mallet, and it broke in the insertion handle.Another set was opened and surgery was delayed 5 minutes due to the reported event, and the procedure was successfully completed.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: corrected: g1.H3, h6: the product was returned to j&j medtech orthopaedics for evaluation.Visual inspection of the returned device found the distal tip was broken.Broken fragment was returned and stuck in the mating device hole.No other issues were identified.The observed condition of the device was consistent with a component failure that was caused by exposure to unintended forces.Properly handling and attention to the approved use of the device diminishes the risk of failure.Per the suprapatellar instrumentation surgical technique guide se_854474 rev.Aa the following relevant statement was found at page 21: if needed, use light, controlled hammer blows to seat the nail.Thread the connector into the insertion handle and secure it, using the 11 mm combination wrench.Lock the head of the hammer in place by tightening the nut onto the threads located below the hammer head, using the 4.5 mm pin wrench.Strike the connector directly.Optionally, the hammer guide can be threaded into the connector and the hammer can be used as a slide hammer.The hammer guide helps to assure the driving cap is struck optimally.Loosen the nut from the threads located below the hammer head and secure onto the threads located above the handle.Precaution: if the nail is overinserted or a backstroke technique is desired to achieve fracture compression, secure the hammer guide to the driving cap and use the slide hammer.Do not strike directly on the bottom of the insertion handle as this will damage the handle.A dimensional inspection was not performed due to the post-manufacturing damage.A functional test was unable to be performed due to the post-manufacturing damage.The overall complaint was confirmed as the observed condition of the driving cap would have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a manufacturing record evaluation was performed for the finished device.Product code: 03.010.475.Lot number: 72p5441.It was electronically reviewed and no nonconformances / manufacturing irregularities were identified during the manufacturing process.The product was released on: 25 mar 2021.Manufacturing site:jabil bettlach.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRIVING CAP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES GMBH
luzernstrasse 19-21
zuchwil 4528
SZ  4528
Manufacturer (Section G)
WERK BETTLACH (CH)
muracherstrasse 3
bettlach CO
SZ  
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key21633216
Report Number8030965-2025-02562
Device Sequence Number21175198
Product Code LXH
UDI-Device Identifier10886982068965
UDI-Public(01)10886982068965(10)72P5441
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.475
Device Lot Number72P5441
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/24/2025
Supplement Date Received by Manufacturer03/20/2025
04/02/2025
Initial Report FDA Received Date03/18/2025
Supplement Report FDA Received Date03/21/2025
04/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/02/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - NAILS: TIBIAL.
Patient SexUnknown